Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 128, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2019, 1:25 PM EDT for Bedford County, Franklin County, Pittsylvania County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2019, 1:25 PM EDT (17:25 UTC)
- Expired
- Jul 4, 2019, 2:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:13 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 4, 1:13 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 113 PM EDT Thu Jul 4 2019 .SYNOPSIS... A weak front will remain draped across the Ohio Valley. On Sunday night and Monday a well-defined cold front will drop south through the Mid Atlantic region. High pressure will follow for Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 100 PM EDT Thursday... Watching convection fire up along the mountains early this afternoon, with best concentration centered north of our area into eastern WV and the Shenandoah, with more widely scattered coverage across our region. Still watching potential for flash flooding as all storms will be slow moving, but given the coverage on radar a flash flood watch is not planned as of this discussion, due to isolated nature. However, do expect the radar to become a little more active through the afternoon with heating and interactions with outflows plus some upper support over WV but this is going more into lift further north of our area. Isolated pulse severe storms with wet microbursts and marginally severe hail is possible. Best coverage will be this afternoon through about 6-8pm, with models hanging onto showers/storms at least through midnight along/east of the Blue Ridge, but in a gradually weakening trend. Previous discussion from mid morning... Convective parameters this morning are already favoring storm development early with differential heating boundaries between sunshine and clouds across the NC foothills. Already seeing showers and thunderstorms firing up from the NW piedmont of NC south of Danbury southwest toward Statesville, NC. The MCV over eastern KY will move little today, slightly east per models, with weak steering flow aloft. Late morning high-res convective allowing models are a little slow in what is currently transpiring, but have the same flavor in terms of a widespread shotgun type pattern to the coverage by midday to early afternoon. Still appears the mountains being close to better dynamical support will have more coverage early on, but as sea breeze front heads westward toward the VA/NC piedmont this afternoon, storms should fire and/or head into this area from the east after 2pm. The Storm Prediction Center keeps the piedmont in a marginal risk, but believe severe threat will be isolated and area wide with wet microbursts the main threat. As for flooding concerns, storms will be slow movers, but given that we have been relatively dry of late, and given the way storms will be scattered about today, there is no one location to pinpoint for a flash flood watch. Previous discussion from early morning... Water Vapor loops showed compact short wave over eastern Kentucky early this morning. This wave drifts into western West Virginia today. This wave will provide some organized forcing this afternoon and evening, in addition to the generally unstable air mass over the Mid Atlantic region. The best areal coverage will be this afternoon into the early evening. After sunset showers and thunderstorms will begin to weaken and diminish but will not dissipate entirely due to weak low level convergence. Bulk of thunderstorms will be in the 2Pm to 2AM time frame. Meager storm motion along with precipitable water value near 2 inches and efficient warm rain processes support locally heavy rain. In collaboration with surrounding NWS offices have opted to wait on any Flash Flood Watch. No particular regions have gotten excessive rain in the past few days and challenging at this time to narrow down where best coverage of thunderstorms will be later today. Similar to past few days, no change in humid airmass. Starting off with temperatures in the lower 60s to lower 70s. Enough sunshine this morning to bring readings into 80s in the mountains and into the upper 80s to lower 90s in the foothills and piedmont. Will stay close to guidance for lows tonight. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 300 AM EDT Thursday... Mid-level pattern will feature quasi-zonal, broadly-cyclonic flow near and adjacent to the Blacksburg forecast area of responsibility. 00z NWP guidance shows two weak and slow-moving shortwave disturbances through the flow: one on Friday from eastern KY into the northern mid-Atlantic region, and another on Sunday into the spine of the central Appalachians. The latter shortwave will also be associated with a SW-NE oriented surface trough/cool front that projects to drift southeastward across or potentially through our area. This period will continue to be marked by elevated deep moisture content (PWAT values in excess of 1.5") and moderately strong afternoon convective instability. Main hazards for this period continue to be primarily hydrologic - that being short-fused areal/flash flooding. Weak wind fields through a large depth of atmosphere will make for slow-moving thunderstorms, with efficient rainfall production given the high PWAT air and progged tall-skinny CAPE profiles. With antecedent conditions still less favorable with spotty heavy rain footprints to this point, it remains uncertain which area(s) may have a greater threat than others; but with generally similar conditions each afternoon, the risk for localized flooding should stand to rise moving into the late-week/weekend period. WPC maintains Marginal Risk areas for excessive rain in the Day 2 and Day 3 Excessive Rainfall Outlooks; it's possible a short-fused flash flood watch could be considered when it becomes more clear which areas may be more susceptible, but is too low-confidence at this point. Wet downbursts capable of localized wind damage may also be possible in any pulse strong thunderstorm, but it remains low-predictability where that threat may exist. On Friday, increasing coverage showers and thunderstorms should begin across the western mountains by early afternoon - closer to the first shortwave and aided by orographic/differential heating zones - and then tend to drift eastward into the foothills and Piedmont. For awareness, I opted to include heavy rain wording in the gridded forecast areawide - heavy rain/flooding is possible pretty much anywhere but it's hard to gauge which areas may have a greater threat than others. Should see a reduction in PoPs during the overnight hrs. For Saturday, there's a weak/relative shortwave ridge between the two aforementioned shortwave troughs that may lead to less thunderstorm coverage. Still carried solid Chance/low-likely PoPs for Saturday. Should see storms become scattered-numerous by Sunday again with a more obvious focusing mechanism being the surface trough/cool front - with a somewhat better potential for some to become strong. Temperatures should be a little cooler with greater cloud cover - daytime highs mid to upper 80s as opposed to the upper 80s-mid 90s as we've been seeing. But it won't feel cooler with elevated humidity levels from dewpoints in the upper 60s to low-mid 70s. Lows each evening should be generally similar, in the mid 60s to lower 70s. Overall, between daily thunderstorm chances and nuanced change to temperatures/humidity levels, we're stuck in a pretty similar daily pattern. Forecast confidence is overall moderate; risk of localized flooding is possible anywhere, but uncertainties exist on which area(s) are more susceptible than others. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 210 PM EDT Wednesday... Still looking at showers and thunderstorms into Monday with the cool front moving through the remainder of the forecast area. Hydro threats and localized pulse severe storms may still be possible as this feature sags and potentially stalls just south of the area. Following the front passage, temperatures will return to normal for the first half of the week. Showers may return to the mountains on Wednesday. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... As of 109 PM EDT Thursday... Will highlight threat of thunderstorms are all terminals this afternoon mainly in the 19-22z time frame. Will keep it tempo with VCTS in the predominant group. Storms will be slow movers so heavy rain at times is possible in/near airports with IFR condition possible. Coverage of showers and thunderstorms will lessen after sunset, but isolated to scattered showers and thunderstorms will continue into the early morning hours of Friday, but not enough to have in the tafs past this evening. Will have to watch for fog formation as well, and confidence high enough to add MVFR to IFR at LYH/BCB/LWB. Friday looks active as well with storms, mainly after 18z. Confidence in ceilings and weather is moderate to above average, and lower on vsbys late tonight and in storms. .Extended Aviation Discussion... Scattered showers and thunderstorms are expected from Friday through Sunday, favoring the afternoon and evening hours. Storms will be associated with MVFR/IFR visibilities due to heavy rain, cloud bases favoring VFR. Aside from the convective threat, some late night/early morning fog/stratus possible through the weekend depending on degree of overnight clearing, especially in mountain valleys. Monday may remain unsettled with the passage of a cold front from the north, but some drier air is possible for Tuesday as high pressure builds across the Great Lakes and into New England. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...AL LONG TERM...RCS AVIATION...AMS/PM/WP
Hazardous weather outlook, Jul 4, 5:35 AM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 535 AM EDT Thu Jul 4 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-050945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 535 AM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon and evening. The primary threat is damaging wind. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Numerous showers and thunderstorms Friday through Saturday may produce locally heavy rain that results in flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 10:50 AM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1050 AM EDT Thu Jul 4 2019
NCZ004-VAZ032-041515-
Stokes-Patrick-
1050 AM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STOKES AND
SOUTHWESTERN PATRICK COUNTIES...
Until 1115 AM EDT.
At 1048 AM EDT, a strong thunderstorm was located near Danbury,
moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Ridge...
Prestonville...
Ayersville...
Patrick Springs...
and Critz.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3645 8028 3666 8021 3657 8005 3654 8005
3654 8003 3647 8003 3640 8016
TIME...MOT...LOC 1448Z 203DEG 6KT 3645 8022
VFJSpecial weather statement, Jul 4, 11:33 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1133 AM EDT Thu Jul 4 2019
NCZ003-004-020-VAZ032-043-041615-
Stokes-Yadkin-Surry-Henry-Patrick-
1133 AM EDT Thu Jul 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STOKES, EASTERN
YADKIN, SOUTHERN PATRICK, EASTERN SURRY AND SOUTHWESTERN HENRY
COUNTIES...
Until 1215 PM EDT.
At 1131 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Stuart to near Pilot Mountain State
Park to Shacktown. Movement was east at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Pilot Mountain...
Walnut Cove...
Stuart...
East Bend...
and Danbury.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3605 8068 3654 8043 3663 8036 3667 7990
3654 7997 3654 8003 3644 8003 3626 8013
3626 8045 3622 8043 3621 8045 3614 8044
3611 8051 3605 8050
TIME...MOT...LOC 1531Z 254DEG 15KT 3659 8025 3628 8048 3612 8058
VFJSpecial weather statement, Jul 4, 12:14 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1214 PM EDT Thu Jul 4 2019
NCZ003>005-VAZ032-043-041700-
Stokes-Rockingham-Surry-Henry-Patrick-
1214 PM EDT Thu Jul 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STOKES, SOUTHEASTERN
SURRY, WESTERN ROCKINGHAM, SOUTHERN PATRICK AND HENRY COUNTIES...
Until 100 PM EDT.
At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Critz to near Danbury to near Walnut
Cove. Movement was northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Martinsville...
Mayodan...
Madison...
Walnut Cove...
and Stoneville.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8054 3627 8054 3664 8025 3680 7985
3650 7980 3625 7987
TIME...MOT...LOC 1613Z 246DEG 11KT 3659 8017 3641 8018 3632 8018
VFJSpecial weather statement, Jul 4, 12:49 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1249 PM EDT Thu Jul 4 2019
VAZ017-032-041715-
Patrick-Floyd-
1249 PM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND PATRICK COUNTIES...
Until 115 PM EDT.
At 1248 PM EDT, a strong thunderstorm was located over Rocky Knob
Recreation Area, moving northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Floyd...
Woolwine...
Meadows Of Dan...
Mabry Mill...
and Rocky Knob Recreation Area.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3676 8049 3697 8037 3689 8021 3687 8023
3685 8013 3684 8010 3670 8038
TIME...MOT...LOC 1648Z 221DEG 7KT 3679 8037
VFJSpecial weather statement, Jul 4, 1:13 PM EDT, 12 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 113 PM EDT Thu Jul 4 2019 VAZ033-043-044-041745- Henry-Franklin-Pittsylvania- 113 PM EDT Thu Jul 4 2019 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND NORTHWESTERN PITTSYLVANIA COUNTIES... Until 145 PM EDT. At 112 PM EDT, a strong thunderstorm was located over Sydnorsville, moving northeast at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Rocky Mount... Sydnorsville... Penhook... Snow Creek... and Burnt Chimney. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3675 7975 3685 7996 3712 7987 3698 7946 TIME...MOT...LOC 1712Z 213DEG 15KT 3687 7980 VFJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:55 PM EDT | Special Weather Statement | RNK | Buckingham | 35 min |
| Jul 4, 11:33 AM EDT | Special Weather Statement | RNK | Henry | 42 min |
| Jul 4, 12:14 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| Jul 4, 12:49 PM EDT | Special Weather Statement | RNK | Floyd | 26 min |
| Jul 4, 1:13 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| Jul 4, 1:37 PM EDT | Special Weather Statement | RNK | Pittsylvania | 38 min |
| Jul 4, 1:49 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 26 min |
| Jul 4, 1:51 PM EDT | Special Weather Statement | RNK | Charlotte | 39 min |
| Jul 4, 2:14 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Jul 4, 2:16 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 89 min |
| Jul 4, 2:18 PM EDT | Special Weather Statement | RNK | Pittsylvania | 42 min |
| Jul 4, 2:34 PM EDT | Special Weather Statement | RNK | City of Danville | 41 min |
| Jul 4, 2:51 PM EDT | Special Weather Statement | RNK | Campbell | 24 min |
| Jul 4, 3:05 PM EDT | Special Weather Statement | RNK | Halifax | 40 min |
| Jul 4, 3:06 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 116 min |
| Jul 4, 3:12 PM EDT | Special Weather Statement | RNK | Buckingham | 63 min |
| Jul 4, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 45 min |
| Jul 4, 3:16 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 14 min |
| Jul 4, 3:21 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Jul 4, 3:22 PM EDT | Special Weather Statement | RNK | Giles | 23 min |
| Jul 4, 3:26 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jul 4, 3:35 PM EDT | Special Weather Statement | RNK | Amherst | 25 min |
| Jul 4, 3:48 PM EDT | Special Weather Statement | RNK | Campbell | 27 min |
| Jul 4, 3:50 PM EDT | Special Weather Statement | RNK | Pulaski | 25 min |
| Jul 4, 3:51 PM EDT | Special Weather Statement | RNK | City of Radford | 24 min |
| Jul 4, 3:58 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 17 min |
| Jul 4, 4:22 PM EDT | Areal Flood Advisory | RNK | Amherst | 113 min |
| Jul 4, 4:31 PM EDT | Special Weather Statement | RNK | Montgomery | 14 min |
| Jul 4, 4:34 PM EDT | Special Weather Statement | RNK | Amherst | 26 min |
| Jul 4, 4:46 PM EDT | Special Weather Statement | RNK | Montgomery | 14 min |
| Jul 4, 5:03 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 27 min |
| Jul 4, 5:09 PM EDT | Special Weather Statement | RNK | Bath | 21 min |
| Jul 4, 5:32 PM EDT | Special Weather Statement | RNK | Bath | 13 min |
| Jul 4, 5:42 PM EDT | Special Weather Statement | RNK | Bland | 18 min |
| Jul 4, 5:43 PM EDT | Special Weather Statement | RNK | Bland | 17 min |
| Jul 4, 5:47 PM EDT | Special Weather Statement | RNK | Bath | 13 min |
| Jul 4, 5:52 PM EDT | Areal Flood Advisory | RNK | Bath | 113 min |
| Jul 4, 5:54 PM EDT | Special Weather Statement | RNK | Floyd | 21 min |
| Jul 4, 6:03 PM EDT | Special Weather Statement | RNK | Bland | 27 min |
| Jul 4, 6:05 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Jul 4, 6:34 PM EDT | Special Weather Statement | RNK | Bath | 26 min |
| Jul 4, 7:01 PM EDT | Special Weather Statement | RNK | Patrick | 29 min |
| Jul 4, 7:27 PM EDT | Special Weather Statement | RNK | City of Salem | 18 min |
| Jul 4, 7:59 PM EDT | Special Weather Statement | RNK | Franklin | 16 min |
| Jul 4, 1:04 AM EDT | Special Weather Statement | RNK | Wilkes | 56 min |
| Jul 4, 1:29 AM EDT | Areal Flood Advisory | RNK | Wilkes | 3 hr |
| Jul 4, 10:50 AM EDT | Special Weather Statement | RNK | Stokes | 25 min |
| Jul 4, 1:56 PM EDT | Special Weather Statement | RNK | Caswell | 34 min |
| Jul 4, 2:19 PM EDT | Special Weather Statement | RNK | Surry | 26 min |
| Jul 4, 2:54 PM EDT | Special Weather Statement | RNK | Watauga | 21 min |
| Jul 4, 3:30 PM EDT | Special Weather Statement | RNK | Caswell | 15 min |
| Jul 4, 4:13 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
| Jul 4, 5:27 PM EDT | Special Weather Statement | RNK | Alexander | 18 min |
| Jul 4, 5:30 PM EDT | Special Weather Statement | RNK | Wilkes | 15 min |
| Jul 4, 5:40 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 35 min |
| Jul 4, 5:53 PM EDT | Special Weather Statement | RNK | Wilkes | 22 min |
| Jul 4, 6:16 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 14 min |
| Jul 4, 1:33 PM EDT | Special Weather Statement | RNK | Mercer | 27 min |
| Jul 4, 2:28 PM EDT | Special Weather Statement | RNK | Summers | 32 min |
| Jul 4, 3:03 PM EDT | Special Weather Statement | RNK | Summers | 27 min |
| Jul 4, 6:59 PM EDT | Special Weather Statement | RNK | Mercer | 16 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.